Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 29, 2018, 10:29 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 10:29 PM EDT (02:29 UTC)
- Expired
- Aug 30, 2018, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.2
The text
As transmitted.
328 WGUS51 KPBZ 300229 FFWPBZ PAC051-300530- /O.NEW.KPBZ.FF.W.0072.180830T0229Z-180830T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 1029 PM EDT WED AUG 29 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southern Fayette County in southwestern Pennsylvania... * Until 130 AM EDT. * At 1029 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Uniontown... Masontown... Farmington... Fairchance... Smithfield... New Salem... Markleysburg... Chalkhill... Ohiopyle... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941 $$
3 follow-up statements
592 WGUS71 KPBZ 300245 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1045 PM EDT WED AUG 29 2018 PAC051-300530- /O.CON.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette PA- 1045 PM EDT WED AUG 29 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR SOUTHERN FAYETTE COUNTY... At 1044 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 3 inches. ADDITIONAL RAINFALL...up to 1 inch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941 $$
320 WGUS71 KPBZ 300318 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1118 PM EDT WED AUG 29 2018 PAC051-300530- /O.CON.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette PA- 1118 PM EDT WED AUG 29 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR SOUTHERN FAYETTE COUNTY... At 1117 PM EDT, radar indicated the heavy rain has exited the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 3 inches. ADDITIONAL RAINFALL...less than one-quarter of an inch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941 $$
791 WGUS71 KPBZ 300520 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 120 AM EDT THU AUG 30 2018 PAC051-300530- /O.EXP.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette PA- 120 AM EDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN FAYETTE COUNTY WILL EXPIRE AT 130 AM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:16 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 29, 9:16 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 916 PM EDT Wed Aug 29 2018 .SYNOPSIS... Showers and thunderstorms continue to push across the region ahead of a cold front. A brief cool down with seasonal temperatures is expected on Thursday before temperatures warm above average once again. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A line of showers and thunderstorms have moved across much of the CWA and currently extend along an axis from approximately Indiana County PA to Monroe County OH as of 01Z. This line will gradually diminish as it moves southward into more stable air. Most overnight activity will be confined to near/along the existing outflow boundary as it pushes into northern West Virginia or along the lagging cold front which should move across the northern portions of the CWA by near dawn. With the loss of daytime heating and modest-at-best mid-level lapse rates, storms should remain below severe criteria. Mid- level dry air may enhance the downward momentum for the strongest of storms, but do not expect foresee significant mixing down to the surface due to the stable nocturnal boundary layer. Otherwise, expect another warm, muggy night with lows much above seasonal. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... The humid air-mass will slowly drift southward on Thursday, so a noticeable decrease in humidity is expected from north to south. This drier air-mass will take all day to reach the far south. With humidity remaining high through most of Thursday south of PIT, and the front stalled over the Mid-Atlantic region a shower or storm will be possible, south and east of PIT. Most of this activity will fade with sunset. On Friday, moisture continues to linger in the southeast counties. 500 mb heights begin to rise once again as the ridge tries to reassert itself. As a result, more scattered diurnal activity is figured in this region. Temperatures will be a few degrees below normal on Thursday, before recovering back towards climatology on Friday. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Models are in good agreement for this period, with a ridge setting up once again over the southeast U.S. There is some minor disagreement in placement of the 500 mb upper high, and therefore our overall flow pattern, particularly towards early next week. However, it is clear that high dewpoints and above- normal temperatures will dominate through this period, and possibly a day or two beyond. With our area expected to be on the north/northwest periphery of the ridge, precipitation chances were kept each day, as capping is uncertain and occasional waves in the fairly persistent SSW flow aloft could provide support. Kept likely PoPs for Sunday with a shortwave most likely to pass by then, but otherwise tended toward a diurnal trend in shower/storm coverage each day. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... VFR conditions continue this afternoon with gusts from 15-20kt across the area ahead of a cold front. A line of showers and thunderstorms is expected to swing through the region later this evening, impacting KZZV/KFKL by 23z and on to KPIT/KHLG/KDUJ by 30/00z. Conditions may initially clear at sites as the front passes before ceilings and vsbys drop overnight at most sites. KFKL and KDUJ are forecast to lower into IFR around 08-09z. All sites should improve to VFR/MVFR by 15z Thursday. A little uncertainty in the cloud ceilings overnight. TAFs are currently a little higher than guidance, so could possibly see ceilings lower than forecast. Also, storms are expected to quickly dissipate as they shift east, so a bit of uncertainty in whether KLBF will see -SHRA. Outlook... Periodic convection and associated restrictions are likely as a series of disturbances cross the region through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 29, 2:14 PM EDT, 8 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 214 PM EDT Wed Aug 29 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-WVZ001>004-012-301815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Hancock-Brooke-Ohio-Marshall-Wetzel- 214 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms will be possible this afternoon and evening as a cold front approaches. The primary threats will be from damaging wind gusts and heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074>076-WVZ021-509>514-301815- Garrett-Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 214 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Local storm report, Aug 29, 7:43 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 NNW KNOB 40.72N 80.20W
08/29/2018 BEAVER PA 911 CALL CENTER
WIRES DOWN IN CENTER TOWNSHIP.
&&
EVENT NUMBER PBZ1803403
SKHLocal storm report, Aug 29, 7:45 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG AMBRIDGE 40.59N 80.22W
08/29/2018 BEAVER PA 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS AMBRIDGE.
&&
EVENT NUMBER PBZ1803404
SKHLocal storm report, Aug 29, 7:47 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 NNE KNOB 40.71N 80.18W
08/29/2018 BEAVER PA 911 CALL CENTER
TREES DOWN ACROSS NEW SEWICKLEY TOWNSHIP
&&
EVENT NUMBER PBZ1803405
SKHLocal storm report, Aug 29, 7:49 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG NEW BRIGHTON 40.73N 80.31W
08/29/2018 BEAVER PA 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS NEW BRIGHTON
&&
EVENT NUMBER PBZ1803406
SKHSpecial weather statement, Aug 29, 8:10 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
810 PM EDT WED AUG 29 2018
PAZ015-016-022-023-300045-
Armstrong-Jefferson-Clarion-Indiana-
810 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN INDIANA...SOUTHERN JEFFERSON...
SOUTHEASTERN ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES...
At 810 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of New Bethlehem to 11
miles northwest of Indiana to near Vandergrift. Movement was east at
45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Punxsutawney... Clymer...
Sykesville... Rural Valley...
Big Run... Dayton...
Chevy Chase Heights... Rossiter...
Ernest... Marion Center...
Cherry Tree... Elderton...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 4072 7881 4062 7885 4065 7948 4076 7938
4099 7942 4105 7880 4072 7880
TIME...MOT...LOC 0010Z 273DEG 39KT 4092 7931 4076 7927 4061 7947Local storm report, Aug 29, 8:11 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG NEW CASTLE 41.00N 80.35W
08/29/2018 LAWRENCE PA 911 CALL CENTER
TREES DOWN AROUND NEW CASTLE
&&
EVENT NUMBER PBZ1803407
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:10 PM EDT | Special Weather Statement | PBZ | Indiana | 35 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.